Eptifibatide-induced thrombocytopenia: With thrombosis and disseminated intravascular coagulation immediately after left main coronary artery percutaneous coronary angioplasty

Michael W. Tempelhof, Keith H Benzuly, Dan James Fintel, Marc Z. Krichavsky

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Early clinical trials of eptifibatide did not show a significant association between eptifibatide and the development of thrombocytopenia, thrombosis, or disseminated intravascular coagulation. However, more recent literature has suggested a significant association between eptifibatide and the development of thrombocytopenia and thrombosis. Although the true incidence and the pathophysiology of these associations are unknown, the development of these events can be life-threatening. Herein, we describe the case of a patient who experienced acute onset of profound thrombocytopenia, developing thrombosis, pulmonary emboli, and disseminated intravascular coagulation. This paper adds to the few previous reports of cases that suggested an association between thrombocytopenia, thrombosis, and the administration of eptifibatide. To the best of our knowledge, this is the first case report in the medical literature that associates the new onset of thrombocytopenia, thrombosis, and disseminated intravascular coagulation with the administration of eptifibatide. We also provide a subject review.

Original languageEnglish (US)
Pages (from-to)86-91
Number of pages6
JournalTexas Heart Institute Journal
Volume39
Issue number1
StatePublished - Sep 27 2012

Keywords

  • Disseminated intravascular coagulation/diagnosis/etiology/therapy
  • Eptifibatide
  • Percutaneous coronary angioplasty
  • Platelet aggregation inhibitors/adverse effects
  • Platelet glycoprotein GPIIb-IIIa complex/antagonists and inhibitors
  • Thrombocytopenia/chemicall induced/prevention and control/therapy
  • Thrombosis/chemically induced

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Eptifibatide-induced thrombocytopenia: With thrombosis and disseminated intravascular coagulation immediately after left main coronary artery percutaneous coronary angioplasty'. Together they form a unique fingerprint.

Cite this